advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Florida, USA:

Why is it that my requirements for insulin are constantly changing? I follow a strict diet and had a 1 to 10 carbohydrate to insulin ratio in the morning, and a 1 to 12 ratio the rest of the day. This worked great for about two weeks, then my sugar would constantly get low. I hadn't changed my food intake or activity level. I decreased my Lantus by two units and I was fine for another two weeks. I was down to 12 units every night of Lantus and Humulin Regular with meals. This was working until I went on vacation.

I went to the Caribbean and my sugar started to not react to insulin. I would be 278 mg/dl [15.4 mmol/L] after a meal when, normally, it would be around 100 mg/dl [5.6 mmol/L]. I would take two units of Humulin to bring it down and two hours later it would be the same. Around time for dinner, after my third injection, it would finally come down to about 161 mg/dl [8.9 mmol/L]. I never have trouble at nighttime when I go to bed. I have a snack of about 26 grams of carbohydrates and by the time I wake up in the morning, my sugar is 100 mg/dl [5.6 mmol/L]. I was not having lows to rebound from during the day as I checked my sugar quite often during vacation. I take Lantus at night.

I will call the doctor tomorrow since I was 250 mg/dl [13.9 mmol/L] two hours ago. I took one and a half units, ate no food, and am now 220 mg/dl [12.2 mmol/L]. When diagnosed with diabetes, the hospital said it was type 1 because I am responsive to insulin. I was quite overweight as a small child, with a history of low blood sugar until diagnosed with diabetes two years ago. It seems like as soon as I get my sugars into a good range, my body starts to work and I can't keep my sugar over 50 mg/dl [2.8 mmol/L]. Is it possible that I have type 2 that was not diagnosed early enough, so now my islet cells are tired of pumping out so much insulin, which causes me to have to substitute? And, if so, is it possible that pills may very well work for me now?

Answer:

I can tell you are quite frustrated with the variability in your blood sugars. The things that change your blood sugar include insulin (or medications), diet, exercise, and any intercurrent illness. Thinking of those things, it might be the case that the vacation has resulted in a new level of activity or new foods that may drive your sugars up. Then there is the issue of taking care of your insulin on the road. Make sure it does not get too hot or cold. I am also not sure your long-acting Lantus is titrated appropriately. It is usually adjusted to control the fasting glucose and place it in the target range. It is important you share your observations with your doctor and your diabetes education team.

JTL

DTQ-20061021213804
Original posting 23 Oct 2006
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.